Wyoming, 2009High Wind in Wyoming, November 21, 2009
November 21, 2009 · NWS CYS · 1 event in 1 county or zone
A cold front moved across central Wyoming and produced a period of strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across central Wyoming and produced a period of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 21, 3:00 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Nov 21, 3:00 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST SAT NOV 21 2009
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AN ACTIVE PERIOD WILL BE IN STORE FOR THE CWA THROUGH 12Z MONDAY.
A SHORTWAVE TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL MOVE
EAST AND ACROSS THE CWA THROUGH 18Z SUNDAY. MODELS HAVE BEEN
TRENDING A BIT SLOWER WITH THE FEATURE THE PAST FEW RUNS BUT ARE
NOW FAIRLY CLOSE WITH THE AXIS OVER FAR EASTERN WYOMING AT 12Z
SUNDAY. THE ASSOCIATED PACIFIC COLD FRONT WAS LOCATED FROM
WESTERN MONTANA TO IDAHO EARLY THIS MORNING WITH 2 TO 3 MB THREE
HOURLY SURFACE PRESSURE RISES BEHIND THE FRONT. THE FRONT WILL
MOVE ACROSS THIS AFTERNOON AND EARLY EVENING. CONSIDERABLE MID
AND HIGH CLOUDS WILL BE OVER THE CWA TODAY AND TONIGHT PRIOR TO
THE PASSAGE OF THE SHORTWAVE TROUGH. IT WILL ALSO BE WINDY OVER
AND NEAR THE MOUNTAINS TODAY WITH THE SURFACE LOW PRESSURE TROUGH
OVER FAR EASTERN WYOMING. WIND GUSTS SINCE 06Z HAVE BEEN AS HIGH
AS 52 MPH AT KCPR...KARL AND KRWL. THE WIND SPEEDS MAY BE THE
HIGHEST THROUGH MID MORNING WITH THE TEMPERATURE INVERSION PRESENT
AND BASED AROUND 750 MB. TEMPERATURES ARE CURRENTLY FAIRLY MILD
IN MANY LOCATIONS AND WILL HELP TO PRODUCE ANOTHER DAY WITH ABOVE
NORMAL TEMPERATURES OVER THE EASTERN PART OF THE CWA AHEAD OF THE
FRONT. THERE IS CURRENTLY BANDS OF PRECIPITATION ON THE KMTX AND
KSFX RADARS ASSOCIATED WITH THE BAROCLINIC CLOUD BAND NOW OVER
EASTERN IDAHO AND NORTHERN UTAH. THE MAIN THREAT OF LIGHT SNOW
WILL BE OVER AND NEAR THE SNOWY RANGE TONIGHT WITH THE PASSAGE OF
THE SHORTWAVE TROUGH. OTHERWISE EXPECT MOST OF THE CWA TO REMAIN
DRY. MODELS DIFFER ON THE TIMING AND AMPLITUDE OF THE NEXT
SHORTWAVE TROUGH. THE FEATURE WILL DEEPEN OVER THE ROCKIES SUNDAY
NIGHT WITH THE ASSOCIATED SURFACE COLD FRONT MOVING ACROSS THE CWA
SUNDAY NIGHT. THE 00Z ECMWF CONTINUES TO BE SLOWER THAN MOST OF
THE OTHER MODELS WITH THE SHORTWAVE TROUGH BUT HAS TRENDED FASTER
AND WITH LESS AMPLITUDE THAN ITS 12Z RUN. THE 00Z ECMWF IS FAVORED
BY HPC AND SO WILL USE THAT MODEL AGAIN FOR THIS FORECAST...
ESPECIALLY SUNDAY NIGHT. THE LEFT EXIT REGION OF THE 300 MB JET
WILL AFFECT MAINLY THE SOUTH PART OF THE CWA SUNDAY NIGHT AND
MOISTURE WILL INCREASE. FOR NOW WILL CONTINUE THE TREND OF
INCREASING POPS AND SNOW AMOUNTS OVER THE CWA FOR SUNDAY NIGHT.
TWO TO FIVE INCHES OF NEW SNOW ARE POSSIBLE IN THE SNOWY RANGE
SUNDAY NIGHT...WITH AN INCH OR LESS OVER MOST OF THE REST OF THE
SOUTH PART OF THE CWA.
.LONG TERM...MONDAY THROUGH FRIDAY
LEANED TOWARDS THE 00Z ECMWF AS IT SEEMS TO BE HANDLING THE SPLIT
FLOW BETTER THAN THE GFS...GEMS OR UKMET. THE UPPER TROUGH WILL
MOVE ACROSS THE CWA ON MON...WITH THE AXIS MOVING EAST OF THE
FORECAST AREA BY EVENING. AN UPPER LOW WILL FORM OVER THE CENTRAL
PLAINS MON NIGHT. COLD TEMPERATURES CAN BE EXPECTED ACROSS THE AREA
MON WITH BRISK WINDS IN THE MORNING. SOME LIGHT SNOW WILL FALL
ACROSS THE AREA...WITH THE BEST CHANCES IN THE MOUNTAINS...BUT
LOWERED POPS DUE TO BEST DYNAMICS SHIFTING EAST AS THE TROUGH AXIS
MOVES FAIRLY QUICK ACROSS THE CWA DURING THE DAY. AN INCH OR TWO
ADDITIONAL SNOW WILL FALL IN THE MOUNTAINS...WITH LESS THAN AN INCH
AT THE LOWER ELEVATIONS. ON TUES...NW FLOW WILL SET UP ALOFT AS AN
UPPER RIDGE BUILD OVER THE WESTERN U.S. DRY CONDITIONS WILL PERSIST
FROM TUES THROUGH FRIDAY. TEMPERATURES WILL MODERATE A FEW DEGREES
ON TUESDAY UNDER PARTLY CLOUDY SKIES. FOR WED...MILD CONDITIONS
WILL OCCUR AND THEN VERY MILD FOR THUR AND FRI WITH DOWNSLOPE WINDS
AND SUNNY SKIES. THE NW UPPER FLOW WILL FLATTEN OUT FRI AS AN UPPER
TROUGH MOVES INLAND FROM THE WEST COAST. A COLD FRONT WILL MOVE
ACROSS THE CWA LATE FRI NIGHT/EARLY SAT MORNING. HIGH TEMPERATURES
WILL BE FROM 5 TO 8 DEGREES BELOW NORMAL MON...AROUND NORMAL TUES
AND WED...AND 5 TO 8 DEGREES ABOVE NORMAL FOR THANKSGIVING DAY AND
THE FRIDAY HOLIDAY SHOPPING DAY.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE OVER THE CWA TODAY. CLOUD BASES WILL
LOWER TONIGHT BUT SHOULD STILL REMAIN VFR. THE SNOWY RANGE WILL BE
OBSCURED TONIGHT. WEST WINDS WILL GUST AS HIGH AS 50 MPH THROUGH
MID MORNING OVER AND NEAR THE MOUNTAINS. THOSE WINDS WILL PRODUCE
TURBULENT CONDITIONS AT AIRPORTS SUCH AS KRWL...KLAR...KDGW...KEAN
AND KCYS. CLOUDS WILL ONCE AGAIN LOWER SUNDAY NIGHT OVER THE CWA
WITH AT LEAST PERIODS OF MVFR CEILINGS AND VISIBILITIES IN SNOW
OVER THE SOUTH PART OF THE CWA. THE SNOWY RANGE WILL BE OBSCURED
AGAIN SUNDAY NIGHT. ICING WILL BE A CONCERN WITH COOLER
TEMPERATURES AND INCREASED MOISTURE.
&&
.FIRE WEATHER...
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50 MPH OVER AND NEAR THE
MOUNTAINS THROUGH MID MORNING. LOWER WIND SPEEDS ARE THEN EXPECTED
THROUGH SUNDAY. MINIMUM RELATIVE HUMIDITIES WILL BE BE BETWEEN 23
AND 30 PERCENT THIS AFTERNOON AND AGAIN SUNDAY AFTERNOON. EVEN
WITH THE GUSTY WINDS...FIRE WEATHER CONCERNS WILL BE MINIMAL FOR
THIS WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...WEILAND
LONG TERM...KMD
Hazardous weather outlook, Nov 21, 5:15 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
515 AM MST SAT NOV 21 2009
NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-221215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
515 AM MST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SNOW ACROSS THE AREA SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-221215-
SIERRA MADRE RANGE-SNOWY RANGE-
515 AM MST SAT NOV 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL OCCUR ACROSS THE AREA TONIGHT. SNOW ACCUMULATIONS
WILL BE AROUND AN INCH BY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SNOW ACROSS THE AREA SUNDAY NIGHT AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Nov 21, 2:38 AM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 AM MST SAT NOV 21 2009
WYZ101-103>106-109-110-116-117-211600-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...MUDDY GAP...
MEDICINE BOW...BORDEAUX...RAWLINS...SINCLAIR...HANNA...
ARLINGTON...ELK MOUNTAIN...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
238 AM MST SAT NOV 21 2009
...STRONG WINDS WILL CONTINUE THROUGH 9 AM OVER AND NEAR THE
SOUTHEAST WYOMING MOUNTAINS...
WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50 MPH OVER AND NEAR
THE SOUTHEAST WYOMING MOUNTAINS THROUGH MID MORNING. SUSTAINED
WINDS IN THOSE AREAS WERE BETWEEN 30 AND 40 MPH. THE STRONG
WINDS HAVE BEEN OCCURRING SINCE JUST BEFORE MIDNIGHT AT RAWLINS...
GLENROCK AND ARLINGTON. THE HIGHEST WIND GUST REPORTED WAS 54 MPH
AT 220 AM NEAR GLENROCK.
THE STRONG WINDS ARE EXPECTED TO SUBSIDE SOME AFTER 9 AM.
PEOPLE TRAVELING ALONG INTERSTATE 80 WEST OF CHEYENNE AND
INTERSTATE 25 WEST OF DOUGLAS SHOULD BE PREPARED TO ENCOUNTER
THE STRONG WINDS AND SUDDEN GUSTS. THOSE WITH LIGHTWEIGHT OR
HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION WHEN IN THOSE
AREAS THROUGH MID MORNING.
WEILAND
High Wind, North Snowy Range Foothills
- When
- November 21, 6:50 AM MST to 11:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor (KARL) measured sustained winds in excess of 40 mph between 650 and 11 AM with a peak gust of 66 mph at 1056 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, November 21, 20092 injured · $20,000 · 2 events
- High Wind in Oregon, November 21 to 22, 200981 kt wind · 5 events
- High Wind in Oregon, November 21 to 22, 200974 kt wind · 2 events
- Heavy Snow in Washington, November 21 to 22, 20091 event
- High Wind in Montana, November 21, 200950 kt wind · 1 event
- Blizzard in Alaska, November 21, 20091 event
- Heavy Snow in Oregon, November 21 to 22, 20091 event
- Heavy Snow in Washington, November 21 to 22, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197543.